Hail, Petroleum
- When
- July 7, 9:00 AM MST
- Where
- Petroleum County, 9.76 mi NNE of Dry Blood Creek Raws
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.350, -108.260
Estimated quarter-sized hail with heavy rain.
Elevated instability, shear, and other conditions combined to produce a few isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Elevated instability, shear, and other conditions combined to produce a few isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 1:36 AM MST, 7 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 236 AM MDT THU JUL 7 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY... THE UPPER LEVEL RIDGE AXIS WILL BE CENTERED OVER EASTERN MONTANA TODAY. THE NEXT EASTERN PACIFIC UPPER TROUGH/STORM SYSTEM BEGINS ITS PUSH INTO WESTERN CANADA WHICH AMPLIFIES THE RIDGE TODAY. THE RESULT WILL BE ANOTHER WARM DAY WITH HIGHS 5*F TO 10*F ABOVE NORMAL AGAIN. MODERATELY UNSTABLE CONDITIONS WILL DEVELOP TO BE PRIMED FOR ANY INSTABILITIES THAT WOULD INITIATE AFTERNOON AND EVENING THUNDERSTORMS. AS THE WESTERN TROUGH DIGS INTO BRITISH COLUMBIA IT SENDS A COLD FRONT ACROSS THE DIVIDE TONIGHT WHILE BACKING FLOW ALOFT TO THE SOUTHWEST. SOME LOW LEVEL MOISTURE WILL INFLOW FROM THE SOUTHEAST WHILE MID-LEVEL MOISTURE FLOWS IN FROM THE WEST. THE GFS AND NAM DIFFER WITH THE TIMING AND STORM INITIATION...WHICH COULD BE IN LATE AFTERNOON OR EARLY EVENING. THE LATER THE FRONTAL PASSAGE OCCURS THE LESS LIKELY FOR ANY STORM GOING SEVERE TODAY OR THIS EVENING. THE SURFACE TROUGH SLIDES OVER THE AREA AFTER MIDNIGHT WHICH BRINGS THE BEST CHANCE FOR STORMS WITH HEAVY RAIN. THEN FRIDAY THE STORM CENTER MOVES OUT OVER THE CANADIAN PRAIRIE AND STACKS UP. AS IT DOES THE SURFACE TROUGH MOVES THE REST OF THE WAY THROUGH NEMONT...SPREADING SHOWERS MAINLY OVER EASTERN ZONES WHERE CONDITIONS WILL BE VERY UNSTABLE BASED ON LIFTED INDEX NUMBERS AND SURFACE BASED CAPE. THE AREA HAS BEEN HIGHLIGHTED IN THE SPC CONVECTIVE OUTLOOK FOR SLIGHT RISK FOR SEVERE THUNDERSTORMS. PRECIPITABLE WATER RANGES FROM A HALF TO OVER AN INCH. THE MOVEMENT OF THE SURFACE TROUGH WILL BRING WINDY CONDITIONS TO THE AREA AT TIMES. FRIDAY WILL BE COOLER...CLOSER TO NORMAL. FRIDAY NIGHT A SECONDARY FRONTAL BOUNDARY SOUTH OF THE MISSOURI RIVER WILL INITIATE ADDITIONAL SHOWERS MOSTLY BEFORE MIDNIGHT. WITH THE LOW CENTER SPINNING IN SASKATCHEWAN THIS BOUNDARY WILL KEEP THE WARMER AIR TO THE SOUTH FOR SATURDAY KEEPING TEMPERATURES CLOSE TO NORMAL. SURFACE WINDS AND WINDS ALOFT LINE UP WITH MIXING TO 700 MB. THIS WILL GENERATE STRONG WESTERLY WINDS SATURDAY. SCT .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... UPPER LOW MOVES FROM SASKATCHEWAN TO MANITOBA SATURDAY NIGHT. NORTHEAST MONTANA WILL REMAIN MOSTLY DRY AS DRY AIR KEEPS BEING PULLED ACROSS THE AREA. ON SUNDAY... AN UPPER RIDGE FORMS OVER THE NORTHERN ROCKIES AND KEEPS THE FORECAST DRY. MONDAY...THE RIDGE AXIS SHIFTS EAST INTO THE DAKOTAS. THIS WILL TURN THE FLOW ALOFT OVER EASTERN MONTANA BACK TO THE SOUTHWEST AS ANOTHER UPPER TROUGH MOVES INTO THE WEST COAST. THIS TROUGH WILL SEND A FRONTAL BOUNDARY THROUGH EASTERN MONTANA MONDAY AFTERNOON AND EVENING. CONDITIONS WILL BE UNSTABLE FOR THE COLD FRONT WHICH SHOULD SET OFF A FEW STRONG THUNDERSTORMS. SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD WITH THE TROUGH STAYING OVER THE WEST COAST. WILL KEEP A CHANCE OF THUNDERSTORMS THROUGH THE REST OF THE PERIOD. FORRESTER && .AVIATION... VFR CONDITIONS WITH MOSTLY CLEAR SKIES THIS MORNING AND SOME DAYTIME CUMULUS DEVELOPING THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTH CENTRAL MT BY LATE AFTN AND MAY BE MOVING INTO THE VCNTY OF KGGW AND KOLF AFTER 00Z. DUE TO UNCERTAINTY IN EXACT TIMING AND LOCATION...WILL ONLY CARRY A CB MENTION FOR NOW. WINDS WILL BE STRONGEST AT KGGW AND KOLF AFT 18Z THANKS TO TIGHTER PRESSURE GRADIENT THAN FARTHER EAST. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 950 AM MDT THU JUL 7 2011 MTZ024>027-081200- RICHLAND-DAWSON-PRAIRIE-WIBAUX- 950 AM MDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THE YELLOWSTONE RIVER WILL CONTINUE TO RUN HIGH THE NEXT FEW DAYS. RIVER LEVELS WILL RUN WITHIN A FOOT OF FLOOD STAGE AT SIDNEY AND TWO FEET OF FLOOD STAGE AT GLENDIVE TODAY. THE RIVER WILL THEN SLOWLY FALL OR REMAIN STEADY THROUGH THE WEEKEND. RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH A GOOD CHANCE OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ESPECIALLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>023-059>062-081200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 950 AM MDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN PHILLIPS...PETROLEUM COUNTY AND WESTERN GARFIELD THIS MORNING AND AFTERNOON. SOME STORMS COULD BE STRONG TO SEVERE AND PRODUCE HAIL AND PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH A GOOD CHANCE OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ESPECIALLY IN THE AFTERNOON AND EVENING. WESTERLY WIND BEHIND THE COLD FRONT WILL INCREASE SATURDAY TO 15 TO 25 MPH. THIS MAY REQUIRED A WIND ADVISORY FOR FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
920 AM MDT THU JUL 7 2011
MTZ021-071545-
PETROLEUM-
920 AM MDT THU JUL 7 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 945 AM MDT.
AT 913 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF ROY...MOVING NORTHEAST AT
30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF WESTERN PETROLEUM COUNTY...
RURAL AREAS OF CENTRAL PETROLEUM COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS NOAA WEATHER RADIO...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4719 10872 4727 10873 4728 10860 4731 10859
4731 10835 4735 10831 4713 10820 4692 10861
4709 10862 4709 10871 4710 10875 4718 10875
TIME...MOT...LOC 1519Z 236DEG 25KT 4727 10864
GILCHRIST
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 155 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
1 hail. Local standard time, as filed.
Estimated quarter-sized hail with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334181.